Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 112, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 4, 2010, 9:24 PM CDT for Davis County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2010, 9:24 PM CDT (02:24 UTC)
- Expired
- Jun 4, 2010, 10:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Davis County, IA
The radar
The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 3:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1395 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:20 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 4, 6:20 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 620 PM CDT FRI JUN 4 2010 ...HEAVY RAIN AND FLASH FLOODING A CONCERN TONIGHT... .SHORT TERM /TONIGHT/... ACTIVE NIGHT HEADED OUR WAY WITH HYDRO CONCERNS FOR SHORT TERM INTO TOMORROW. FRONT BECOMING EAST...WEST ORIENTED ACROSS SOUTHERN IOWA WITH ZONAL FLOW ALOFT...MID LEVEL WAVE APPROACHING...AND H850 LOW LEVEL JET EXPECTED TO STRENGTHEN OVERNIGHT INTO THE BOUNDARY. SOUTH OF THE BOUNDARY THIS AFTERNOON...DEW POINTS HAVE POOLED INTO THE 65 TO 70 DEGREE RANGE. AT H850 THIS MORNING...SUBJECTIVE ANALYSIS SHOWS LARGE +15C POOL OF DEW POINTS COVERING MOST OF GULF COAST AND LOWER MISSISSIPPI RIVER VALLEY. SOUNDINGS INDICATE EFFICIENT RAINFALL OVERNIGHT WITH FREEZING LEVEL BETWEEN 15-15.5KFT. THOUGH CAPE QUITE IMPRESSIVE THROUGH THE EVENING...SOUNDINGS QUICKLY BECOME SATURATED BY 06Z WHEN MCS EXPECTED TO DEVELOP. WITH THAT IN MIND...MAY BE SOME SVR STORMS THROUGH EVENING HOURS OVER THE FAR SOUTH...BUT LATER IN THE NIGHT IT WILL BECOME MORE DIFFICULT TO BRING WIND AND HAIL TO SFC DUE TO SATURATED COLUMN AND WARM FREEZING LEVEL. WILL BE ISSUING A FF.A FOR THE SOUTHERN AREAS TNT FROM 02Z THROUGH 18Z SATURDAY. THOUGH RAINFALL MAY EXTEND INTO THE AFTERNOON HOURS... BEST DYNAMICS OVERNIGHT TNT AND LESSER HEADING INTO THE AFTERNOON. WITH PWATS OF 1.7 TO 1.8 INCHES ACROSS THE BORDER LATE THIS AFTERNOON...AND THAT TO SPREAD NORTH TNT...RAINFALL AMOUNTS MAY REACH 2 TO 4 INCHES IN HEAVIER STORMS IN ANY AREAS THAT TRAIN DURING THE NIGHT HOURS. GFS PEGGED I80 AS THE QPF MAX WHILE OTHER MODELS AND ENSEMBLE HAD MAIN AXIS FARTHER SOUTH ALONG US 34. FFG GUIDANCE AND EXAMINATION OF PREVIOUS 3 DAY RAINFALL TOTALS SHOW THE SOUTH IS OF MOST CONCERN REGARDING FLASH FLOODING SO HAVE KEPT THE AREAL COVERAGE FROM GENERALLY HIGHWAY 20 SOUTH TO THE BORDER COUNTIES. .LONG TERM /SATURDAY THROUGH FRIDAY/... OVERNIGHT MCS WILL BE ONGOING WITH CONTINUED FLASH FLOODING CONCERNS SATURDAY MORNING...MOSTLY LIKELY OVER THE SOUTHEASTERN THIRD OF THE AREA...AND WILL CONTINUE TO SHIFT EAST AND OUT OF THE AREA BY MIDDAY. SFC BOUNDARY WILL BE DRAPED NEAR THE I-80 CORRIDOR IN THE MORNING...BUT AS SFC LOW PRESSURE MOVES EAST ALONG THE MO/IA BORDER...THE BOUNDARY WILL BE PULLED SOUTHWARD DURING THE DAY. ANOTHER SHORTWAVE IS EXPECTED TO CROSS THE REGION SATURDAY AFTN...BUT WITH THE JUICIEST AIR AND BEST SFC CONVERGENCE SHUNTED SOUTH...THIS WAVE WILL HAVE TO WORK WITH AN ELEVATED FRONTAL ZONE THAT SHOWS UP AROUND 850 MB MOVING SOUTH INTO IOWA. SO THE UPSHOT IS THAT BEYOND THE MORNING RAIN...SHOWERS AND STORMS LATER IN THE DAY ARE SOMEWHAT LESS CERTAIN AND SHOULD BE MORE SCATTERED IN NATURE. WILL HAVE A BRIEF RESPITE FROM THE STORMY WEATHER SATURDAY NIGHT THROUGH SUNDAY NIGHT AS SFC HIGH PRESSURE MOVING SOUTH THROUGH THE CENTRAL PLAINS SUPPRESSES BOUNDARY WELL SOUTH OF OUR AREA. HOWEVER...NEXT SHORTWAVE TROUGH ALOFT IN THE QUASI-ZONAL FLOW COMES SHOOTING ACROSS THE NRN ROCKIES MONDAY...AND BY MONDAY NIGHT AND EARLY TUESDAY WE WILL BE SEEING A PATTERN VERY SIMILAR TO TONIGHT. A SFC TROUGH MOVING INTO CENTRAL IA...WITH SFC LOW PRESSURE DEVELOPING IN AREA OF FRONTOGENESIS OVER THE CENTRAL PLAINS. STRONG WARM ADVECTION AND MOISTURE TRANSPORT OVER A DEVELOPING WARM FRONT...AND UNDER STRONG MID-LEVEL FLOW WILL SET UP ANOTHER NIGHT OF MCS ACTIVITY LIKELY THROUGH CENTRAL/SOUTHERN IA. IF WE GET A LOT OF RAIN TONIGHT...ADDITIONAL RAIN WITH THIS MONDAY NIGHT SYSTEM WILL HEIGHTEN OUR CONCERN FOR FLOODING AGAIN. TIMING OF ALL OF THESE WAVES AND EVENTUALLY PLACEMENT OF BOUNDARIES ALL WILL HAVE A SAY IN THE DAY TO DAY FLUCTUATION IN RAIN CHANCES. IF WE HAD TO PICK ANOTHER TIME OF RELATIVELY LOWER CHANCES OF RAIN...WEDNESDAY INTO THURSDAY LOOKS LIKE A GOOD TIME. WE MAY REALLY WARM UP TOWARD THE END OF THE WEEK AS THE UPPER FLOW AMPLIFIES AND A STRONG RIDGE BUILDS OVER THE MIDWEST. NOT AS EXCITED ABOUT THE LOW POPS LATE THURSDAY INTO FRIDAY AS WARMER AIR ALOFT WILL CONTRIBUTE TO GREATER CONVECTIVE INHIBITION. BUT STRENGTH OF WARM ADVECTION AHEAD OF THE CAP MAY SET OFF STORMS...MAINLY ACROSS NRN AREAS. && .AVIATION... 05/00Z...MAIN THUNDERSTORM ACTIVITY THAT WAS SUPPOSED TO BE ACROSS THE SOUTHEASTERN AREA BY KOTM HAS PUSHED SOUTH OF THE AREA. NEXT FOCUS SHIFTS TO PRECIP/THUNDER CHANCES WITH UPPER LEVEL DISTURBANCE MOVING THROUGH OVERNIGHT. MAIN TRACK OF THIS SYSTEM EXPECTED TO BE ACROSS THE CENTRAL CWA IMPACTING KDSM...KALO...KFOD...AND KOTM MORE THAN KMCW WHICH SHOULD BE JUST TO THE NORTH OF THE WIDESPREAD ACTIVITY WHICH IS EXPECTED TO MOVE THROUGH AFTER 06Z FOR THE MOST PART. OTHERWISE SHOWERS AND MAYBE A FEW ISOLATED THUNDERSTORMS POSSIBLE THROUGH THE DAY SATURDAY...WITH THE MAIN AREA OF INSTABILITY ACROSS THE SOUTH AT KDSM AND KOTM. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 9 PM CDT THIS EVENING THROUGH 1 PM CDT SATURDAY AFTERNOON FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE- CASS-CLARKE-DALLAS-DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY- TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && SHORT TERM...REV LONG TERM...MOYER AVIATION...BEERENDS
Hazardous weather outlook, Jun 4, 6:54 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 654 PM CDT FRI JUN 4 2010 IAZ004>007-015>017-023>028-033>039-044>046-051000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- 654 PM CDT FRI JUN 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP LATER TONIGHT...MAINLY SOUTH OF HIGHWAY 20. LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT...AND AN ISOLATED SEVERE STORM OR TWO IS POSSIBLE...PRODUCING HAIL UP TO QUARTER SIZE AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED MAINLY NON SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL OCCUR MONDAY...TUESDAY AND THURSDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ047>050-057>062-070>075-081>086-092>097-051000- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 654 PM CDT FRI JUN 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL REDEVELOP LATER THIS EVENING...AND ARE EXPECTED TO MOVE WEST TO EAST ACROSS THE SOUTHERN HALF OF IOWA THROUGH THE OVERNIGHT HOURS. HEAVY RAINFALL WILL BE THE MAIN THREAT OVERNIGHT...BUT A FEW THUNDERSTORMS COULD ALSO BE SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY...WITH SOME STORMS IN THE AFTERNOON POSSIBLY BECOMING SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL OCCUR MONDAY...TUESDAY AND THURSDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND SATURDAY. MJB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 36 min |
| Jun 5, 12:07 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 38 min |
| Jun 5, 12:55 AM CDT | Flash Flood Warning | DMX | Decatur, Ringgold, Taylor | 6 hr |
| Jun 5, 12:57 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 48 min |
| Jun 5, 1:27 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 25 min |
| Jun 5, 1:39 AM CDT | River Flood Warning | DMX | Wapello | 26 hr |
| Jun 5, 2:45 AM CDT | Flash Flood Warning | DMX | Adair, Adams, Cass, Taylor | 6 hr |
| Jun 5, 2:51 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 39 min |
| Jun 5, 2:52 AM CDT | Flash Flood Warning | DMX | Clarke, Decatur, Ringgold, Union | 6 hr |
| Jun 5, 3:22 AM CDT | River Flood Warning | DMX | Decatur | 3 days |
| Jun 5, 3:28 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 47 min |
| Jun 5, 4:16 AM CDT | River Flood Warning | DMX | Taylor | 49 min |
| Jun 5, 7:01 AM CDT | Areal Flood Advisory | DMX | Decatur, Ringgold, Taylor | 3 hr |
| Jun 5, 7:10 AM CDT | Areal Flood Warning | DMX | Decatur, Ringgold, Taylor, Wayne | 24 hr |
| Jun 5, 7:35 AM CDT | River Flood Warning | DMX | Taylor | 14 hr |
| Jun 5, 8:36 AM CDT | Areal Flood Warning | DMX | Adams, Clarke, Decatur, Ringgold, Taylor, Union | 22 hr |
| Jun 5, 12:36 PM CDT | River Flood Warning | DMX | Appanoose, Wayne | 23 hr |
| Jun 5, 4:18 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Webster | 57 min |
| Jun 5, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin, Marshall, Story | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.